Thunderstorm Wind, Dakota
- When
- July 24, 1:45 PM CST
- Where
- Dakota County, 2 mi NW of Jackson
- Measured
- 61 kt (70 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.467, -96.600
Thunderstorm winds caused tree damage, including several branches down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 24, 9:40 AM CST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1040 AM CDT WED JUL 24 2002 NEW MODELS STILL POINTING TO DECENT CHANCE FOR SEVERE WEATHER DURING THE LATE AFTERNOON AND EVENING...BUT QUESTION IS HOW MUCH MORNING ACTIVITY WILL AFFECT HEATING AND DESTABILIZATION OVER THE NORTHEAST CWA...WHERE CLOUDS AND SHOWERS ARE HOLDING ON A LITTLE LONGER THAN PREVIOUSLY EXPECTED. HOWEVER THIS MAY ALSO SERVE TO STRENGTHEN LOW LEVEL BOUNDARY THROUGH DIFFERENTIAL HEATING. LATEST SFC ANALYSIS PLACES CENTER OF LOW PRESSURE WEST OF KPIR...WITH A TROUGH/QUASI WARM FRONT EXTENDING SOUTHEAST TO JUST WEST OF KMHE AND KYKN. UPDATED EARLIER TO HANG ON TO A FEW LINGERING SHOWERS THROUGH THE MORNING AS AREA 88DS STILL SHOWING SOME LIGHT ECHOES WITH MID LEVEL CLOUDS ACROSS THE AREA. PRETTY MUCH LEFT TIMING OF REDEVELOPMENT ALONE FOR NOW. .FSD...NONE
SIGNIFICANT WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SIOUX FALLS SD 650 AM CDT WED JUL 24 2002 CORRECTED INCONSISTENCY IN HAIL SIZE IN FIRST GROUPING *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE WILL MOVE ACROSS THE AREA THIS MORNING...WITH ANOTHER...MORE SIGNIFICANT SYSTEM MOVING THROUGH LATE THIS AFTERNOON AND OVERNIGHT. AN UNSEASONABLY STRONG UPPER LEVEL JET WILL COMBINE WITH A MODERATELY UNSTABLE AIR MASS TO BRING A CHANCE FOR SEVERE WEATHER TO THE AREA. ALSO...WITH A SIGNIFICANT TURNING OF THE WINDS WITH HEIGHT...ROTATING STORMS WILL BE POSSIBLE...ESPECIALLY OVER EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA. SDZ039-040-054>056-060>062-065>067-MNZ071-072-080-081-089-090-097- 098-IAZ001-250500- KINGSBURY-BROOKINGS-LINCOLN-LYON-MINER-LAKE-MOODY-PIPESTONE-MURRAY- COTTONWOOD-HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-HUTCHINSON- TURNER-LINCOLN-LYON- INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS... LUVERNE...WORTHINGTON...ROCK RAPIDS... 650 AM CDT WED JUL 24 2002 * FORECAST THROUGH MIDNIGHT: AN AREA OF LOW PRESSURE WILL MOVE INTO EASTERN SOUTH DAKOTA BY AFTERNOON. THIS LOW PRESSURE AND ASSOCIATED FRONT WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. ENVIRONMENTAL CONDITIONS SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY STRONG...AND HAVE THE ABILITY TO PRODUCE HAIL GOLF BALL SIZE OR LARGER...VERY STRONG WIND GUSTS AND LOCALLY VERY HEAVY RAIN. AN ISOLATED TORNADO WILL ALSO BE A THREAT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM ABOUT 400 PM THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...GOLF BALL SIZE OR LARGER. HEAVY RAIN WITH FLOODING POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 400 PM. SDZ038-050-052-053-057>059-063-064-250500- BEADLE-JERAULD-SANBORN-BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX-DOUGLAS- INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL... 650 AM CDT WED JUL 24 2002 * FORECAST THROUGH MIDNIGHT: AN AREA OF LOW PRESSURE WILL MOVE INTO CENTRAL AND EASTERN SOUTH DAKOTA BY AFTERNOON. THIS LOW PRESSURE AND ASSOCIATED FRONT WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. ENVIRONMENTAL CONDITIONS SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY STRONG...AND HAVE THE ABILITY TO PRODUCE HAIL UP TO GOLF BALL SIZE...VERY STRONG WIND GUSTS AND LOCALLY VERY HEAVY RAIN. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM ABOUT 400 PM THROUGH 900 PM. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN WITH FLOODING POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 400 PM. SDZ068>071-IAZ002-003-012>014-020>022-031-032-NEZ013-014-250500- OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION-SIOUX-OBRIEN-CLAY- PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT... SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 650 AM CDT WED JUL 24 2002 * FORECAST THROUGH MIDNIGHT: AN AREA OF LOW PRESSURE WILL MOVE INTO EASTERN SOUTH DAKOTA BY AFTERNOON. THIS LOW PRESSURE AND ASSOCIATED FRONT WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. THE ACTIVITY IS EXPECTED TO DEVELOP TO THE NORTH AND WEST OF THE AREA...THEN MOVE SOUTH AND EAST TONIGHT. SOME OF THE STORMS COULD BE SEVERE AS THEY MOVE THROUGH AND MAY ALSO PRODUCE VERY HEAVY RAINFALL. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM 600 PM THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN WITH FLOODING POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 600 PM. 08
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT WED JUL 24 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... LOW PRESSURE WAS LOCATED IN CENTRAL SOUTH DAKOTA LATE THIS MORNING...WITH A DEVELOPING WARM FRONT EXTENDING SOUTHEAST INTO FAR SOUTHEAST SOUTH DAKOTA. THE LOW PRESSURE WILL MOVE TO FAR SOUTHEAST SOUTH DAKOTA BY THIS EVENING...WITH THE WARM FRONT LIFTING NORTHEAST TO NEAR A LINE FROM SIOUX FALLS TO SPENCER IOWA. AN UNSEASONABLY STRONG UPPER LEVEL JET WILL COMBINE WITH A MODERATELY UNSTABLE AIR MASS...TO BRING A CHANCE FOR SEVERE WEATHER TO THE AREA. ALSO... WITH SIGNIFICANT WIND SHEAR IN THE LOWER LEVELS...SOME ROTATING STORMS WILL BE POSSIBLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE JAMES VALLEY DURING THE MID AFTERNOON...THEN SPREAD INTO SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA DURING THE LATE AFTERNOON. THE PRIMARY SEVERE WEATHER THREATS ARE VERY LARGE HAIL IN SOUTHWEST MINNESOTA AND SURROUNDING AREAS...WITH STRONG WINDS A GREATER POSSIBILITY FARTHER TO THE WEST AND SOUTH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE ALONG AND JUST NORTH OF THE WARM FRONT. SDZ039-040-055-056-062-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 013-014-250500- KINGSBURY-BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD- MINNEHAHA-ROCK-NOBLES-JACKSON-LYON-OSCEOLA-DICKINSON-OBRIEN- CLAY- INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS... LUVERNE...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...SPENCER... 1100 AM CDT WED JUL 24 2002 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. ENVIRONMENTAL CONDITIONS SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY STRONG...AND HAVE THE ABILITY TO PRODUCE HAIL GOLF BALL SIZE OR LARGER...VERY STRONG WIND GUSTS AND LOCALLY VERY HEAVY RAIN. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...GOLF BALL SIZE OR LARGER. ISOLATED TORNADOES POSSIBLE. HEAVY RAIN WITH FLOODING POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 4 PM. SDZ038-050-052>054-057>061-063>065-068-250500- BEADLE-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-MCCOOK-GREGORY- CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL... 1100 AM CDT WED JUL 24 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE MID TO LATE AFTERNOON...AND CONTINUE INTO THE EVENING. ENVIRONMENTAL CONDITIONS SUGGEST THAT SOME OF THE STORMS COULD BECOME VERY STRONG...AND HAVE THE ABILITY TO PRODUCE HAIL UP TO GOLF BALL SIZE...VERY STRONG WIND GUSTS AND LOCALLY VERY HEAVY RAIN. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN WITH FLOODING POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 3 PM. SDZ066-067-069>071-IAZ012-020>022-031-032-NEZ013-014-250500- TURNER-LINCOLN-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-CHEROKEE-BUENA VISTA- DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...YANKTON...VERMILLION...ELK POINT...SIOUX CENTER... LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT WED JUL 24 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH AND WEST OF THE AREA LATE THIS AFTERNOON...THEN MOVE SOUTHEAST INTO THE AREA DURING THE EVENING. SOME OF THE STORMS COULD BE SEVERE AS THEY MOVE THROUGH AND MAY ALSO PRODUCE VERY HEAVY RAINFALL. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM.
The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage, including several branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309517.